Call Today216.600.0114
Spangenberg Shibley & Liber, LLP | Jun 15, 2012

FDA Warns of Long-Term Side Effects of Bone Drugs

Categories: Articles

After months of study, the Food and Drug Administration (FDA) has recently issued a warning that osteoporosis drugs, called bisphosphonates, pose a potential risk for causing a rare type of thighbone (femoral) fracture.

Other studies have also found an association between the rare type of femoral fracture and patients who have used this class of bone drugs - which includes the popular bone drug Fosamax.

LABELING CHANGE

Bisphosphonates were first approved for osteoporosis in 1995, and in October 2010, the FDA issued a warning about atypical femur fractures.

The New York Times reported that the FDA also announced in July of 2011 that it would "convene a joint meeting of advisory committees on drug safety and reproductive health to reconsider osteoporosis drugs." The result of the meeting was a labeling change for bisphosphonates.

The FDA's website recently noted, "The changes to labeling and the medication guide will affect only bisphosphonates approved for osteoporosis. These include oral bisphosphonates such as Actonel, Actonel with Calcium, Atelvia, Boniva, Fosamax, Fosamax Plus D, and their generic products and injectable bisphosphonates such as Boniva and Reclast and their generic products."

However, the FDA has not gone as far as to say that there is an absolute causal connection between bisphosphonate use and the two types of bone fractures that have been observed - the subtrochanteric femur fractures and diaphyseal femur fractures.

But, the FDA will continue the evaluation of the class of drugs. "In the interim, it's important for patients and health care professionals to have all the safety information available when determining the best course of treatment for osteoporosis," said FDA medical officer Theresa Kehoe, M.D.

ALL JUST GUINEA PIGS

One doctor that spoke with the New York Times advises that treatment with bisphosphonates should stop after five years in most cases. She noted the lack of evidence for any benefit for long-term use - and conversely, the presence of increased risk with long-term use.

Dr. Susan M. Ott, a bone specialist from the University of Washington said, "It's an ongoing experiment, and there are a few million women in the country who are participating in it. I keep wanting to say, 'You're all guinea pigs after five years because that's when the studies stopped.' "